+ Reply to Thread
Results 1 to 9 of 9

Thread: Burning tongue after using antireflux medicines -HELP

  1. #1
    Join Date
    Apr 2010
    Location
    Italy
    Posts
    13

    Burning tongue after using antireflux medicines -HELP

    Hi! I am a 35-years-old female and have a small hiatal hernia and GERD due to LES weakness and esophageal hypotony, both caused by my autoimmune desease: spondyloarthropathy HLA B27 positive.
    In the past I was able to control the symptoms assuming Carafate and 20mg of Prilosec or Protonix from time to time, which helped without causing any significant side effetcs.
    After some time both medicines started causing bad stomach cramps.

    I have had a reflux flare up for 5 months now causing me a mild esophageal inflamation. I have tried all different kinds of medicines: 4 PPIs: Nexium, Prevacid, Aciphex, Protonix; 2 H2blockers: Zantac and Pepcid; 2 antiacids: Gaviscon and Riopan. I couldn't take any of these more than a few days (from 1 to 13 days) because of their side effects.

    The 2 bad side effects I've most often had are:
    worsened IBS - bad abdominal cramps (caused by Nexium together with fever and Zantac), which, as far as I know, is a common side effect
    a white-coated and severely burning tongue (caused by Prevacid, Zantac, Protonix, Pepcid, Riopan).


    I'd like to know if anybody has experienced intollerance to the various antireflux medicines similar to mine.
    Have you ever had a severely burning tongue caused by them? This is a reaction I have had to all the antireflux medicines I've tried till now and happens after a few pills only. It seems strange I have got alergic to all the GERD medicines, don't you think?

    I do need your advice.THANKS!

  2. #2
    Join Date
    Jan 2003
    Location
    California
    Posts
    2,926
    Sorry you're having such a bad time. I hope you've brought these reactions up with your doctor. Your entire medical situation probably needs to be considered before a solution can be found.

    Hang in there!

  3. #3
    Join Date
    Apr 2010
    Location
    Italy
    Posts
    13
    Yes, I will try to contact the 3 doctors dealing with me and explain them that they keep missing something. It's strange that a patient has the SAME reaction to all different kind of antireflux medicines.
    Anyway, I was curious to know whether somebody has experienced a severely burning tongue due to GERD treatment

  4. #4
    Join Date
    Oct 2008
    Posts
    163
    You may have a medication allergy. If the reaction is occurring to both ppi type drugs and h2 blockers, the culprit may be something else, especially a food sensitivity (soy, corn, wheat, milk, nuts, etc.)

    My GERD symptoms have disappeared now that I have had my food allergies diagnosed. I avoid them carefully. One of the most troublesome symptoms I had was a burning tongue. I still take a low dose of prilosec, so I know that was not my problem.

    Another source of burning tongue can be the use of an asthma inhaler that contains a steroid. This can lead to candida infection of the mouth, which can cause burning. (if you have an autoimmune disease, and you are on a steroid, perhaps you should be evaluated for a yeast infection of the mouth and esophagus). The syndrome resembles an allergy.

    It seems quite likely your reaction is allergic. You may or may not have the other symptoms: headache, itchy skin, flushing of the face, upset stomach.

    There are two types of allergic response--immediate and delayed. Yours may be either. I suggest visiting an allergist.

  5. #5
    Join Date
    Jan 2003
    Location
    Woodstock, N.Y.
    Posts
    2,592
    Hi ambra75,
    If you have read the older posts, I am one of those who has a burning tongue. It did start after I was diagnosed with GERD/LPR but the doctors always attributed it to either hormone changes (burning mouth syndrome during menopause) or GI problems causing my Geographic Tongue and/or Glossitis.

    Many ENTs think you should keep away from mouthwashes with alcohol in them.....I found that is the only thing that keeps my burning away. I coat my tongue with a Listerine type mouthwash twice a day and my tongue just stops bothering me. If I start slipping on the usage my burning comes back.
    Good luck, daw

  6. #6
    Join Date
    Apr 2010
    Location
    Italy
    Posts
    13
    Quote Originally Posted by Kevin View Post
    You may have a medication allergy. If the reaction is occurring to both ppi type drugs and h2 blockers, the culprit may be something else, especially a food sensitivity (soy, corn, wheat, milk, nuts, etc.)

    My GERD symptoms have disappeared now that I have had my food allergies diagnosed. I avoid them carefully. One of the most troublesome symptoms I had was a burning tongue. I still take a low dose of prilosec, so I know that was not my problem.

    Another source of burning tongue can be the use of an asthma inhaler that contains a steroid. This can lead to candida infection of the mouth, which can cause burning. (if you have an autoimmune disease, and you are on a steroid, perhaps you should be evaluated for a yeast infection of the mouth and esophagus). The syndrome resembles an allergy.

    It seems quite likely your reaction is allergic. You may or may not have the other symptoms: headache, itchy skin, flushing of the face, upset stomach.

    There are two types of allergic response--immediate and delayed. Yours may be either. I suggest visiting an allergist.
    Thank you for answering. My autoimmune desease has been silent for many years now, so, currently, I am not taking any medicines for it. I actually had 3cortison injections last month because my doctors thought I was allergic to the PPIs and suggested me having them and while on them, trying to take an antireflux medicine. Nevertheless, at the very moment I start taking ANY antireflux medicine (a PPI, a H2blocker or an antiacid), I start having an extremely burning tongue, which makes me discontinue. Having a burning tongue never happens outside this, so it is definitely connected to the use of medicines dealing with acid. It seems strange to me I have gotten allergic to ALL the antireflux medicines.

  7. #7
    Join Date
    Apr 2010
    Location
    Italy
    Posts
    13
    Quote Originally Posted by daw View Post
    Hi ambra75,
    If you have read the older posts, I am one of those who has a burning tongue. It did start after I was diagnosed with GERD/LPR but the doctors always attributed it to either hormone changes (burning mouth syndrome during menopause) or GI problems causing my Geographic Tongue and/or Glossitis.

    Many ENTs think you should keep away from mouthwashes with alcohol in them.....I found that is the only thing that keeps my burning away. I coat my tongue with a Listerine type mouthwash twice a day and my tongue just stops bothering me. If I start slipping on the usage my burning comes back.
    Good luck, daw
    Thank you for answering. I avoid using moutwash containing alcohol because it gave me problems in the past. I get a burning tongue WHENEVER I try using ANY antireflux medicine. The PPIs, the H2blockers and the antiacids I've tried till now had a positive effect on my reflux but I had to discontinue because of the side effects they caused: the burning tongue. It happens almost immediately, just after several pills and had never happened to me before.

  8. #8
    Join Date
    Jul 2010
    Posts
    20

    I have Gerd, and severe burning tongue

    My symptoms are similar to yours , I found an answer at UCLA . They prescribed a rinse called Caphosol. It took the burning away after one week. I will be on this new drug for 6 months then return to UCLA. In my case there is also a severe dry mouth. "Clinical Sjogrens "may be a problem for me. Dryness makes the reflux worse. I have to triple the dose of nexium to relieve the acid refluxing to the throat and mouth. This is called LPR or largynopharengeal reflux . I am slowly improving

    I hope this can be helpful

  9. #9
    Join Date
    Jul 2010
    Posts
    20

    I am also HLA B27 positive with spondyloarthropathy

    The Nexium and prilosec do not work for me for flare-ups. However , Carafate does work within 30 minutes. I take 3 tablets and dissolve in a small amount of water to form a slush then swallow as often as needed. It works by coating the GI tract.

    There is also a Carafate liquid available, which I am going to pick up today.

+ Reply to Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts